Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 5:18 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2009, 5:18 PM EDT (21:18 UTC)
- Expired
- Apr 10, 2009, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 5:40 PM EDT | HAIL 0.88 | Pennington Gap, VA | |
| Apr 10, 5:50 PM EDT | HAIL 1 | Pennington Gap, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:51 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 102118
TORMRX
TNC067-VAC105-102200-
/O.NEW.KMRX.TO.W.0012.090410T2118Z-090410T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT FRI APR 10 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SNEEDVILLE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF JONESVILLE...
* UNTIL 600 PM EDT
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
SNEEDVILLE...MOVING NORTHEAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
JONESVILLE BY 545 PM EDT...
PENNINGTON GAP BY 600 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3675 8288 3651 8315 3654 8340 3674 8322
3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2118Z 218DEG 19KT 3657 8322
$$1 follow-up statement
000
WWUS54 KMRX 102145
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT FRI APR 10 2009
TNC067-102152-
/O.CAN.KMRX.TO.W.0012.000000T0000Z-090410T2200Z/
HANCOCK TN-
545 PM EDT FRI APR 10 2009
...THE TORNADO WARNING FOR HANCOCK COUNTY IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.
LAT...LON 3675 8288 3663 8302 3669 8322 3673 8318
3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2142Z 224DEG 30KT 3672 8306
$$
VAC105-102200-
/O.CON.KMRX.TO.W.0012.000000T0000Z-090410T2200Z/
LEE VA-
545 PM EDT FRI APR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR LEE
COUNTY...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR JONESVILLE...
MOVING NORTHEAST AT 35 MPH. NICKLE SIZE HAIL WAS REPORTED WITH THIS
STORM NEAR PENNINGTON GAP.
THE TORNADO WILL BE NEAR...
PENNINGTON GAP...ST. CHARLES AND 6 MILES NORTHWEST OF PATTONSVILLE
BY 550 PM EDT...
DRYDEN BY 555 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3675 8288 3663 8302 3669 8322 3673 8318
3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2142Z 224DEG 30KT 3672 8306
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:25 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT FRI APR 10 2009 .SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF TORNADOES THIS AFTERNOON INTO EARLY EVENING. ONCE THE COLD FRONT PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND LOW CLOUDS MOVING IN. WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT. .LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND. NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 65 43 72 53 / 50 10 0 0 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 62 40 69 47 / 80 10 0 0 30 OAK RIDGE, TN 51 62 39 69 48 / 70 10 0 0 30 TRI CITIES AIRPORT, TN 49 59 36 67 42 / 90 20 0 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 10, 4:17 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL JASPER 35.06N 85.63W
04/10/2009 E0.25 INCH MARION TN EMERGENCY MNGR
0355 PM HAIL POWELLS CROSSROADS 35.18N 85.48W
04/10/2009 E0.75 INCH MARION TN TRAINED SPOTTER
5 MINUTE DURATION.
0405 PM TORNADO 6 SW DUNLAP 35.31N 85.46W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
&&Local storm report, Apr 10, 4:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 NNW CLEVELAND 35.31N 84.94W
04/10/2009 E0.75 INCH MEIGS TN AMATEUR RADIO
&&Local storm report, Apr 10, 5:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 NW SODDY-DAISY 35.31N 85.23W
04/10/2009 E0 MPH HAMILTON TN AMATEUR RADIO
ESTIMATED 65 MPH WIND.
0430 PM TSTM WND DMG 8 N SODDY-DAISY 35.38N 85.17W
04/10/2009 HAMILTON TN AMATEUR RADIO
ROOF OFF HOUSE IN SALE CREEK.
0405 PM TSTM WND DMG DUNLAP 35.37N 85.39W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
15 REPORTS OF TREES ON HOMES.
&&Local storm report, Apr 10, 5:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG DUNLAP 35.37N 85.39W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
TREES DOWN IN AN AREA 5 MILES LONG AND 100 YARDS WIDE.
&&Local storm report, Apr 10, 5:09 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 NW SODDY-DAISY 35.31N 85.23W
04/10/2009 E65.00 MPH HAMILTON TN AMATEUR RADIO
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 48 min |
| Apr 10, 4:40 PM EDT | Tornado Warning | MRX | Lee | 33 min |
| Apr 10, 5:45 PM EDT | Tornado Warning | MRX | Lee, Scott, Wise, City of Norton | 60 min |
| Apr 10, 6:03 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 42 min |
| Apr 10, 3:28 PM EDT | Tornado Warning | MRX | Marion | 47 min |
| Apr 10, 3:43 PM EDT | Tornado Warning | MRX | Bledsoe, Sequatchie | 47 min |
| Apr 10, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 51 min |
| Apr 10, 4:03 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 42 min |
| Apr 10, 4:12 PM EDT | Tornado Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 48 min |
| Apr 10, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 36 min |
| Apr 10, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more | 53 min |
| Apr 10, 4:43 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Monroe, Polk | 62 min |
| Apr 10, 4:45 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Roane | 60 min |
| Apr 10, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 34 min |
| Apr 10, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 64 min |
| Apr 10, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Union | 28 min |
| Apr 10, 6:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 34 min |
Nearby
Tornado Warnings in Virginia, 2009Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.